CHILLICOTHE, Ohio (WCMH) — Fentanyl has crept into illegal drugs in Ross County, including cocaine, heroin and even marijuana. Fentanyl’s presence has been responsible for an 84% increase in overdose deaths in that area.
Ross County Health District responded by offering free naloxone, first in a nasal spray. Now it is rolling out a new product for people to keep on hand in case of overdose, an injectable form of naloxone called Zimhi.
“We know that with every overdose, reversal gives that opportunity to someone to seek a path towards recovery,” said Garrett Guillozet, Health Commissioner at Ross County Health District.
In 2020, 55 people died from drug overdose, the Ross County Fatality Review stated. That number rose to 64 in 2021. The most fatal month was April 2021, with nine people dying from drug overdose in the county.
Guillozet said that from 2019 to 2020, there was an 84% increase in the number of overdose deaths attributed to fentanyl.
“A lot of the data that we see, is that with the increased prevalence of fentanyl in drugs, it just becomes more potent,” Guillozet said. “We’ve seen it reported in multiple types of drugs: heroin laced with fentanyl, marijuana, cocaine. Because of that prevalence, it is affecting a wider swathe of people who suffer from addiction.”
People who use occasionally may also have an unintentional overdose.
“By having that naloxone available, even to a marijuana user, they may have a higher chance of survival if they did ingest or use a drug that contains fentanyl,” Guillozet said.
Ross County Health District began asking residents to carry naloxone in 2021 when it saw an large uptick in overdose deaths. The remedy came in the form of a nasal spray — but sprays aren’t right for everyone.
Now the Health District offers injectable naloxone, branded Zimhi. It comes in packs of two with prefilled syringes to insert into the thigh, much like an EpiPen.
When someone is overdosing, there are specific signs. “Gurgling, lack of response, decreased breathing — that is what we would identify as an overdose,” Guillozet listed off the symptoms. “Potential vomiting.”
Slowed breathing can kill
Decreased breathing is the killer, and naloxone reverses that.
“It can restore normal breathing within 2 to 3 minutes in a person whose breath has slowed, or even stopped, as a result of opioid overdose,” according to a CDC statement. “More than one dose of naloxone may be required when stronger opioids like fentanyl are involved.”
Guillozet encouraged business owners to put naloxone into their first-aid kits and said the health district will come out to provide staff training for medication use.
“The thing with naloxone is, there’s really no issue if you give it to someone and they’re not having that opioid overdose,” Guillozet said. “And so there’s no contra-indication for that.
“Really, when in doubt if you know that someone’s using, and they’re unresponsive, we really recommend that naloxone at least be attempted. That way, if they are suffering from that overdose, it can provide relief to them.”
To find out about Zimhi availability and naloxone training, visit the Health District website or call 740-779-9652.